Toxicology: yellow oleander poisoning: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Toxicology: yellow oleander poisoning

Sample item

A 24-year-old woman in South India is brought after chewing seeds of the yellow oleander (Thevetia peruviana). She has vomiting, a pulse of 42 per minute with first-degree atrioventricular block and serum potassium of 6.2 mmol/L. Which mechanism explains the hyperkalaemia and conduction block?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Inhibition of the sodium-potassium ATPase pump by cardiac glycosides

Thevetia seeds contain cardenolides, which inhibit the sodium-potassium ATPase and so raise extracellular potassium and intracellular calcium, as in digoxin toxicity. Increased vagal tone and direct nodal depression cause bradycardia and AV block. Treatment includes activated charcoal, atropine and digoxin-specific Fab fragments where available.

Option by option

  • A. Inhibition of the sodium-potassium ATPase pump by cardiac glycosides (correct)

    Cardiac glycoside pump inhibition raises potassium and slows nodal conduction.

  • B. Activation of beta-1 receptors

    Beta-1 activation would increase the heart rate and not cause AV block.

  • C. Inhibition of acetylcholinesterase

    Acetylcholinesterase inhibition is seen in organophosphate poisoning, which causes miosis and secretions.

  • D. Blockade of sodium channels in the His-Purkinje system

    Sodium channel blockade is the mechanism of class I antiarrhythmics and tricyclic overdose, which give wide QRS rather than hyperkalaemia.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Inhibition of the sodium-potassium ATPase pump by cardiac glycosides. Thevetia seeds contain cardenolides, which inhibit the sodium-potassium ATPase and so raise extracellular potassium and intracellular calcium, as in digoxin toxicity.

Why is "Activation of beta-1 receptors" not the answer?

Beta-1 activation would increase the heart rate and not cause AV block.

Why is "Inhibition of acetylcholinesterase" not the answer?

Acetylcholinesterase inhibition is seen in organophosphate poisoning, which causes miosis and secretions.

Why is "Blockade of sodium channels in the His-Purkinje system" not the answer?

Sodium channel blockade is the mechanism of class I antiarrhythmics and tricyclic overdose, which give wide QRS rather than hyperkalaemia.

What concept does this question test?

It tests Toxicology: yellow oleander poisoning in Pharmacology. Increased vagal tone and direct nodal depression cause bradycardia and AV block. Treatment includes activated charcoal, atropine and digoxin-specific Fab fragments where available.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: yellow oleander poisoning?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.